Of the modernized medications globally, barbiturates are amongst the oldest method to treat insomnia and anxiety. Medical professionals began studying their effects more in-depth and determined they were much too dangerous for the general public. To curb barbiturate use, benzodiazepines and Z-drugs were created as less addictive alternatives. Seconal, while not as popular as it once was, is a deadly barbiturate that may cause severe withdrawal symptoms.
Seconal is a drug that has been used in physician-assisted suicide, which only adds to its dangerous reputation. Although it’s challenging to find, many of those who abuse Seconal purchase it from the dark web. If you currently use Seconal, you must be aware of its withdrawal symptoms.
Seconal belongs to a class of medications known as central nervous system (CNS) depressants. It produces its effects by tricking the brain into believing it has enough GABA to function. The difference between a prescribed dose and overdose, however, is very slim. Seconal is incredibly potent and must be taken seriously.
Although it is less common, doctors may still prescribe the drug in extreme cases. If you are currently prescribed Seconal, you should always follow your doctor’s instructions. If you feel that you are developing a tolerance to the medication, you must reach out to your doctor immediately. Abrupt cessation of the substance may cause dangerous outcomes, and withdrawals could result in death.
The most common withdrawal symptoms you may experience include:
Seconal withdrawal symptoms will vary according to certain factors, one of which includes how severe your addiction may have been. Minor withdrawal symptoms might appear around eight to 12 hours, while the more deadly signs will show up around 16 hours after your last dose. You may go through this process for up to five days or more after you stop.
Once you reach the 15-day mark, the symptoms will gradually fade, but psychological symptoms will remain for months, and in rare cases, years. The most common factors influencing your withdrawal timeline include:
Days 1-3: At this point, you must consider medical detox as nausea, fatigue, and sweating could be severe. By day three, you are likely to experience seizures without adequate care.
Days 4-7: Psychological symptoms will noticeably improve at this point, but emotional symptoms may be present, causing problems with keeping your mood stable, eating, and sleeping.
Weeks 1 & 2: Symptoms will start to disappear, which will allow you to start focusing on your recovery and what’s next. As your body stabilizes, expect emotional symptoms to persist for weeks or months.
Those seeking long-term sobriety must check into medical detox. If you make the decision to stop using Seconal, you should never put yourself in danger to achieve that goal. The clinicians and doctors will help you through this process by providing medication and a safe space for you to focus on recovery.
While detox is an important piece of the puzzle, it is just a single step in the continuum of care. If you are serious about long-term abstinence, you must enter into a residential or outpatient facility that caters to every need. You deserve the ability to live a long and healthy life.
Evashwick, C. (1989). Creating the continuum of care. from https://www.ncbi.nlm.nih.gov/pubmed/10293297
Seconal Oral: Uses, Side Effects, Interactions, Pictures, Warnings & Dosing. (n.d.). from https://www.webmd.com/drugs/2/drug-8585/seconal-oral/details
National Institute on Drug Abuse. (n.d.). 8: Medical detoxification. from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification
Delirium tremens: MedlinePlus Medical Encyclopedia. (n.d.). from https://medlineplus.gov/ency/article/000766.htm
López-Muñoz, F., Ucha-Udabe, R., & Alamo, C. (2005, December). The history of barbiturates a century after their clinical introduction. from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2424120/